Will nitrous oxide impact my health?
You might think nitrous oxide is a ‘safer’ option, but it still carries risks. Find out what it means for your health.
Nitrous oxide, (also known as laughing gas, nitro, N2O, NOS, nangs, whippet) is a colourless gas that is commonly used for sedation and pain relief. It’s also a popular recreational drug, producing a short-lived but intense euphoric effect.
At higher doses, it can include psychedelic effects, including feelings of dissociation and mild changes in perception. It is often used with other drugs, most commonly alcohol, MDMA and psychedelics.
What are the immediate physical effects of nitrous oxide?
When someone inhales nitrous oxide, they’re limiting the amount of oxygen going to their brain. The risk of this is likely to be higher if the gas is being inhaled in an enclosed space, or if a lot is used at the same time. Common effects can include:
- Excessive sweating
- Passing out
- Suffocation or heart problems
There are also risks associated with how nitrous oxide is taken.
- When inhaling directly from tanks or whippets (bulbs), the gas is extremely cold (-40C degrees). This can cause frostbite to the nose, lips and throat (including vocal cords).
- The gas is also under constant pressure which means it can cause tears in lung tissue when inhaled directly from these containers.
- There’s also the risk of getting injured if a faulty gas dispenser explodes.
- Going through several gas canisters in a row with one cracker (a handheld device used to ‘crack’ a nitrous oxide bulb) can also cause cold burns to the hands.
Prolonged exposure to nitrous oxide may result in:
- Memory loss
- Vitamin B12 depletion (long-term depletion causes brain and nerve damage)
- Ringing or buzzing in the ears
- Numbness in the hands or feet
- Limb spasms
- Potential birth defects if consumed during pregnancy
- Weakened immune system
- Disruption to reproductive systems
- Psychological dependence
Can you overdose on nitrous oxide?
There is a risk of overdose when there is long-term exposure to nitrous oxide, or if too much is taken. Signs of overdose can include:
- Irritation of the noses, eyes, and throat
- Wheezing, coughing, or difficulty breathing
- Choking or tightness in the chest
- Blueish fingers, toes, and lips
- Rapid heart rate
- An increase in blood pressure, raising the risk of stroke or heart attack
- Psychosis, hallucinations
Brain damage is also a possibility when a person receives a large dose of nitrous oxide without sufficient oxygen. If left untreated, an overdose can cause coma or death.
While no drug use is the safest drug use, you can reduce the risks by not:
- Using it in dangerous or isolated places where falls could cause injury or death. It is important not to drive or operate machinery.
- Putting plastic bags over the head or impeding breathing in any way.
- Spraying near flammable substances, such as naked flames or cigarettes.
- Drinking alcohol or taking other drugs.
- Using it alone. As with all drugs, it’s better to have people around that you trust and who have knowledge of first aid.
If you have any concerns about your own use of drugs, or that of a friend, get in touch with the Alcohol Drug Helpline. Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through their website.
26 May 2023
What are nitazenes?
15 May 2023
Quick facts about ketamine
4 May 2023
What is DMT?
28 Apr 2023
What is wood lovers paralysis?
20 Apr 2023
Thinking of picking mushrooms?
6 Apr 2023
Before mixing MDMA and magic mushrooms, read this
30 Mar 2023
Overdosing on opioids
13 Mar 2023
Concerns imported beer cans could contain meth
7 Mar 2023
Will casual cocaine use impact your health?
2 Mar 2023